Alert archive / Wisconsin / Flash Flood Warnings in 2002

Flash Flood Warning 10, NWS Duluth, MN

September 1, 2002Burnett County, Wisconsin; Pine County, Minnesota

NWS Duluth, MN issued this flash flood warning at Sep 1, 2002, 7:40 PM CDT for Burnett County, Wisconsin; Pine County, Minnesota. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2002, 7:40 PM CDT (00:40 UTC)
Expired
Sep 2, 2002, 12:00 AM CDT
In force
4 hr
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Pine County, MN, Burnett County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1277 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDLH 020040
FFWDLH
MNC115-WIC013-020500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DULUTH MN
738 PM CDT SUN SEP 1 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PINE COUNTY IN EAST CENTRAL MINNESOTA...
  BURNETT COUNTY IN NORTHWEST WISCONSIN...

* UNTIL 1200 AM CDT

* AT 738 PM WEATHER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY    
  RAIN OVER THE WARNED AREA.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN     
  THE WARNED AREA. ADDITIONAL RAINFALL IN EXCESS OF 2 INCHES IS      
  POSSIBLE WITH THESE STORMS.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

.END

LAT...LON 4609 9208 4574 9207 4575 9305 4638 9303

ERF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 4:00 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Sep 1, 4:00 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
400 PM CDT SUN SEP 1 2002

MAIN FOCUS FOR THIS PERIOD IS SEVERE WEATHER THREAT TONIGHT AND
MONDAY. QUITE AN AFTERNOON ACROSS THE CWA...WITH SEVERAL LARGE HAIL
REPORTS ACROSS THE SOUTHERN PORTION OF THE AREA. THE UPPER LEVEL
S/W AND SURFACE BOUNDARY RESPONSIBLE FOR THE SEVERE STORMS SHOULD
CONTINUE TO PUSH OFF TO THE S/E TONIGHT. COULD ACTUALLY SEE SOME
SHORTWAVE RIDGING MOVING IN FOR A TIME...LEADING TO A DECAY IN THE
THUNDERSTORM ACTIVITY OVERNIGHT. THE NEXT BIG STORY IS THE VERY
STRONG SHORTWAVE TROUGH THAT WILL MOVE OUT OF THE CANADIAN ROCKIES
INTO EXTREME NW ONTARIO BY LATER MONDAY.

STRONG HEIGHT FALLS WILL SET THE STAGE FOR WHAT COULD BE AN
EXPLOSIVE THUNDERSTORM DAY ON MONDAY. SPC MODERATE RISK INCLUDES OUR
EASTERN HALF OF THE CWA...WHERE THE MAIN HEIGHT FALLS AND FRONT
WILL REACH BY THE TIME OF PEAK HEATING MONDAY AFTERNOON. BY MONDAY
AFTERNOON...HIGH CAPE...LOW LCLS...STRONG LOW LEVEL SHEAR WILL ALL
COMBINE WITH STRONG UPPER LEVEL SUPPORT (STRONG H3 AND H5 JET MAXES
AND DIVERGENCE) TO PRODUCE SCATTERED SEVERE STORMS. WITH LOW LCLS
AND RESIDUAL OUTFLOW BOUNDARIES FROM TODAYS/TONIGHTS CONVECTION...
THERE COULD BE SOME ROTATING SUPERCELLS ALONG WITH TORNADOES IF
THINGS BECOME SURFACE ROOTED. THE PCPN SHOULD SCOOT OUT OF HERE
FAIRLY QUICKLY BY MON EVENING...BRINGING DRY WEATHER INTO MIDWEEK.

TEMPERATURES SHOULD NOT STRAY FAR FROM MESOETA SFC TEMPS...AND HAVE
FOLLOWED VERY CLOSELY FOR THE DETAILS.

.DLH...NONE.

DAP

In the hours before

Special weather statement, Sep 1, 6:30 PM CDT, 1 hour 10 minutes before
MNZ034>038-WIZ003>004-006>009-020000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
630 PM CDT SUN SEP 1 2002

...SEVERE THUNDERSTORM WATCH #665 HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH #662 HAS BEEN CANCELLED FOR CROW
WING...AITKIN AND CARLTON COUNTIES IN NORTHEAST MINNESOTA AND
DOUGLAS AND BAYFIELD COUNTIES IN NORTHWEST WISCONSIN.  FOR PINE
COUNTY IN NORTHEAST MINNESOTA AND
BURNETT...WASHBURN...SAWYER...ASHLAND...IRON..AND PRICE COUNTIES IN
NORTHWEST WISCONSIN...SEVERE THUNDERSTORM WATCH #662 WAS REPLACED
WITH SEVERE THUNDERSTORM WATCH #665 AND IS IN EFFECT UNTIL MIDNIGHT.

.END

STEWART
Special weather statement, Sep 1, 6:30 PM CDT, 1 hour 10 minutes before
MNZ034>038-WIZ003>004-006>009-020000-

SPECIAL WEATHER STATEMENT...CORRECTION TO HEADER OF PRODUCT
NATIONAL WEATHER SERVICE DULUTH MN
630 PM CDT SUN SEP 1 2002

...SEVERE THUNDERSTORM WATCH #665 HAS BEEN CANCELLED...

SEVERE THUNDERSTORM WATCH #662 HAS BEEN CANCELLED FOR CROW
WING...AITKIN AND CARLTON COUNTIES IN NORTHEAST MINNESOTA AND
DOUGLAS AND BAYFIELD COUNTIES IN NORTHWEST WISCONSIN.  FOR PINE
COUNTY IN NORTHEAST MINNESOTA AND
BURNETT...WASHBURN...SAWYER...ASHLAND...IRON..AND PRICE COUNTIES IN
NORTHWEST WISCONSIN...SEVERE THUNDERSTORM WATCH #662 WAS REPLACED
WITH SEVERE THUNDERSTORM WATCH #665 AND IS IN EFFECT UNTIL MIDNIGHT.

.END

STEWART
Special weather statement, Sep 1, 7:25 PM CDT, 15 minutes before
MNZ038-WIZ003>004-006>009-020000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
725 PM CDT SUN SEP 1 2002

...SEVERE THUNDERSTORM WATCH 665 HAS BEEN CANCELLED FOR ASHLAND AND
IRON COUNTIES ...

SEVERE THUNDERSTORM WATCH 665 HAS BEEN CANCELLED ASHLAND AND IRON
COUNTIES IN NORTHWEST COUNTIES.  THE WATCH REMAINS IN EFFECT FOR
PINE COUNTY IN NORTHEAST MINNESOTA AND
BURNETT...SAWYER...WASHBURN...AND PRICE COUNTIES IN NORTHWEST
WISCONSIN.

.END

STEWART

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 1:18 PM CDTSevere Thunderstorm WarningDLHDouglas57 min
Sep 2, 2:41 PM CDTSevere Thunderstorm WarningDLHBayfield64 min
Sep 2, 3:17 PM CDTSevere Thunderstorm WarningDLHAshland58 min
Sep 2, 4:57 PM CDTTornado WarningDLHPrice33 min
Sep 2, 8:56 AM CDTSevere Thunderstorm WarningDLHCass34 min
Sep 2, 9:01 AM CDTSevere Thunderstorm WarningDLHCass29 min
Sep 2, 9:23 AM CDTSevere Thunderstorm WarningDLHCrow Wing52 min
Sep 2, 1:35 PM CDTSpecial Marine WarningDLH85 min
Sep 2, 2:56 PM CDTSpecial Marine WarningDLH94 min

Nearby

Flash Flood Warnings in Wisconsin, 2002Flash Flood Warnings in Minnesota, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.